With 42 in the waiting room, I'm almost relieved to hear an ambulance call that could actually bring someone who needs me. JZ is a 72 year-old male brought in by ambulance with a chief complaint of syncope--while raking leaves, no less--and a heart-rate of 220. Somehow, the nurse taking the call converts this to 'SVT', or hears 'SVT' somewhere, and thus has no concern when giving me the report at all. I have doubts, for many reasons, most of which I arrive at after playing a game of 'which of these is not like the other': old man, fainting, and SVT. SVT is for young, healthy women who had too much caffeine. We get ready in the normal way for a sick patient; suction, monitors, waiting in the room, gloves on, airway cart and code cart at the ready. It's a preparatory routine to ward off the certain death that comes from complacency; if I had decided to finish my charts first, he would, of course, be coding on arrival.
I am right to doubt the report; the paramedic report is V-tach as they are moving him over to the gurney, not SVT. They had a rate of 220 on the monitor, and tried adenosine to no avail, seeing a couple of 'runs of SVT' which I can't really comment on as I didn't see them. The 2005 ACLS guidelines, though, do allow for adenosine in a wide-complex rhythm, so it's appropriate, it just doesn't get me off the hook. At any rate, he does have the life-threatening arrhythmia one would expect in a syncopal 72 year-old man with a heart rate over 200. The ugly wide kind. Regular and sawtooth.
In boards fashion, what you as the reader 'see and hear' from the bedside is not re-assuring; his eyes are closed, but he opens them to voice and does respond in a faint voice to name. He is pale, diaphoretic--ashen, really--with only a palpable carotid pulse, and just a lot of reinflation and beeping from the automated BP cuff. In vain I check for a ICD--an implanted device that would self-shock the patient if he went into this rhythm. Nothing. He is 'unprotected', so to speak. Despite this he is not writhing or moaning; he is in fact eerily quiet and still, as if concentrating on existing. I have to continually ask him if he's still with us. This is slightly more worrisome than the complaining I've been listening to all night long.
ACLS and resuscitation in general are pretty clear on this one--he needs electricity. Specifically, he needs about 200 J of electricity from some nice pads on his chest. But, he's awake, and responds, knows his surroundings. He has no pain, only trouble breathing. I'm about to change that, or at least the pain part. To sedate, or not?
These days I think it's approaching standard of care to provide sedation for this poor gentleman. He's just minding his own business, it would be poor form to shock him without some sort of medicine to at least help him forget the experience. So, I ask for the absolute best drug in this case--etomidate.
Etomidate is trustworthy, used for RSI all the time, has a rapid onset, produces amnesia and sedation, but is relatively easy on blood pressure. It's main side-effect, myoclonus (jerking of the extremities) really doesn't matter in this case. My other alternatives are poor. Propofol has a strong effect on blood pressure, especially in the elderly, and lower than palpable carotid is way too close to zero. Ketamine, alternatively, is a sympathomimetic, and will accelerate his blood pressure but will also increase the drive to his heart, which is already in overdrive, and will probably constrict the blood vessels to his heart, probably not a good choice in a man potentially having an MI, or at the very least a fair amount of strain with known coronary artery disease. Mixing the two is possible and currently in vogue (via the 'Ketafol' prepartion) but any use of ketamine could be dangerous. Versed and Fentanyl are slow and have blood pressure effects in combination similar to propofol.
I turn to our pharmacist and ask for 10 mg of etomidate, only to get the answer 'we don't have any'. 'Not any, or just not a lot?' 'None in the whole hospital'. What I said next under my breath is not quite reproducible. And so, the drug shortages progress from annoying in the case of no compazine for the routine migraine to downright dangerous; I now have no comparatively safe way to sedate this poor fellow.
Someone finally auscultates a pressure of about 70/40, but that's not making me feel better; fluids are started, and I'm about to go ahead with the lightning bolt/horse kick to the chest when he magically converts to a slow atrial fibrillation and improves his pressure to 100 systolic.
Bullet dodged. What could have been done otherwise? As I haven't used it much in the last year, I forgot about push-dose pressors; a small, peripheral IV push of phenylephrine is comparatively safe and will buy me enough space to use propofol in this patient. But seriously, what are we to do about these shortages? There is a short list of drugs for which there really is not a good substitute. Could I use an alternate? Sure. But etomidate is a drug I've used hundreds of times and had the exact profile I wanted. Why compromise in this case?Tweet